• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

FDA Poisonous Plant Database

  • Print
  • Share
  • E-mail
-
AUTHOR(S): Rhoads, P. M.; Tong, T. G.; Banner, W. Jr; Anderson, R.
TITLE: Anticholinergic poisonings associated with commercial burdock root tea.
YEAR: 1984 CITATION: J Toxicol Clin Toxicol, 22(6), 581-584 [English]
FDA #: F07075
ABSTRACT: Summary: A second case of burdock root tea poisoning, confirmed by laboratory determination, has been described. The patient experienced mild anticholinergic symptoms which were caused by an atropine contaminant in the commercial preparation. The estimated dose of atropine involved in this case is 2.28 mg; the usual adult oral dose for antispasmodic activity is 0.3 to 1.2 mg. The importance of this finding is evident in the differential diagnosis of any anticholinergic poisoning. Common sources of such toxic symptoms from acute poisoning include phenothiazines, tricyclic antidepressants, and antihistamines. We have been unable to unequivocally ascertain whether the source of atropine in this preparation was the result of contamination from root or vegetable material of some other plant. This discovery of atropine in a commercially available and widely promoted herbal tea preparation should serve to alert all physicians and other health care providers to consider herbal remedies as potential sources for acute toxic reactions. Our efforts to retrieve specific details on the 1978 FDA recall action dealing with Burdock root tea failed after repeated attempts. We are therefore uncertain whether the Burdock root tea preparation involved in this incident represents a reintroduction of a previously recalled product or a new introduction.
FDA #: F07075
GRIN #: 925G Exit Disclaimer
COMMON NAME: burdock
STANDARD COMMON NAME
FAMILYAsteraceae
LATIN NAME
STANDARD PLANT NAMEArctium sp.
-
-